Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
183 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What are the side effects of changing from Pravastatin to Atorvastatin?

I was on 40 mg of Pravastatin. My Dr. had me double up to 80mg. for 6 weeks. Then she changed my medicine to 40mg Atorvastatin. I have been taking this for 2 weeks. I get VERY emotional and cry for no reason. It is embarrassing because it happens at any time. This is the only change in my life. Could the meds be causing this?
Mon, 26 Mar 2018
Report Abuse
General & Family Physician 's  Response
Hello,

Switching statins does not appear to have different or new side effects.

Statins are generally safe, however the most common side effects which usually subside without discontinuing the medication include constipation, diarrhea, dizziness, headache, heartburn, and upset stomach.

The most worrisome potential side effect and a common reason for patients to discontinue treatment is Statin-induced myopathy which is categorized by myalgia (muscle ache or weakness without elevations in CK) or myositis (muscle complaints with elevated CK) and in is severe form this can also result in rhabdomyolysis (markedly elevated levels of CK due to breakdown of muscle tissue)) and kidney damage.

As far as your emotional symptoms are concerned, they are not due to any of the Statins or due to switching of the Statins. I advise you to consult a psychiatrist for proper evaluation and treatment.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Mohammed Taher Ali
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


What are the side effects of changing from Pravastatin to Atorvastatin?

Hello, Switching statins does not appear to have different or new side effects. Statins are generally safe, however the most common side effects which usually subside without discontinuing the medication include constipation, diarrhea, dizziness, headache, heartburn, and upset stomach. The most worrisome potential side effect and a common reason for patients to discontinue treatment is Statin-induced myopathy which is categorized by myalgia (muscle ache or weakness without elevations in CK) or myositis (muscle complaints with elevated CK) and in is severe form this can also result in rhabdomyolysis (markedly elevated levels of CK due to breakdown of muscle tissue)) and kidney damage. As far as your emotional symptoms are concerned, they are not due to any of the Statins or due to switching of the Statins. I advise you to consult a psychiatrist for proper evaluation and treatment. Hope I have answered your query. Let me know if I can assist you further. Regards, Dr. Mohammed Taher Ali